Well there are a few sides of this. IV fentanyl in a CADD pump is used on our floors with q2 hr. pain, resp. and neuro assessment.
Iv fentanyl is used on the step downs, with a bedside heart and spo2 monitor, with suction set up, for proceedures like cardiversions, dropping lines. but for one solid hour, the patient is a 1:1, it is considered conscious sedation, and the nurse has to be "certified " in it.
In the ICU's where I work, we use it in a drip for intubated patients, pain controll and conscious sedation, but my ratio's are 1:3, during proceedures 1:1.
I mean absolutely NO disrespect to any floor nurse that administers this, but it is very strong, fast acting (had it myself), ad if you're giving it for pain, then you walk out the room and see your other 5 plus patients.... you're asking for trouble. There are a plethora of choices for pain management that are safer.. unless you're in oncology, I don't see the risks vrs. bennies weighing in the favor of using it...
If the pain is so severe you need higher dose morphine, dilaudid (which can be very dangerous, 10 x's potent as morphine) and the safest, although not fail safe treatment... the CADD pump.
Just because "oh I've given that before with no problems", does not ensure the next patient's safety.
I've received TOO MANY fentanyl OD's from the floors, which were of course inadvertant.... you never know which dose will be too much, too fast. You have the skills, but not the ratio for safe monitoring.
Bring your concerns to risk management. You never mentioned the hospitals P&P, it may need re-vamping .
excellent question, serious issue. hope this helps you
Quote from Gompers
I don't work med-surg, but if I did I don't know how safe I'd feel using it. I've had many infants completely clamp down after IV push fentanyl, including one that needed CPR and intubation. It wasn't just respiratory depression - it was nearly impossible to bag the baby, and it wasn't until we got Narcan in him that his compliance improved. I would think the same kind of affects can happen with adults? We give 1-2 mcg/kg doses.
We don't use it in bolus form often, really only for procedures such as intubation, painful dressing changes, and PICC line insertion. With the continuous IV drips I haven't seen any respiratory problems though. But for regular IV bolus analgesia, we prefer morphine.
I do have a friend who was on a regular floor who recieved fentanyl and ended up having some respiratory depression. She ended up on monitors in the ICU after almost coding.